Alert archive / Arizona / Special Weather Statements in 2010

Special Weather Statement, NWS Tucson, AZ

August 6, 2010Pima County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 6, 2010, 3:21 PM MST for Pima County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2010, 3:21 PM MST (22:21 UTC)
Expired
Aug 6, 2010, 4:00 PM MST
In force
39 min
Issued by
NWS Tucson, AZ

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 127 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3347 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WWUS85 KTWC 062221
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
321 PM MST FRI AUG 6 2010

AZZ032-062300-
TOHONO OODHAM NATION AZ-
321 PM MST FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 400 PM
MST...

AT 311 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF SELLS OVER STATE HIGHWAY 
86.  THIS STORM WAS TRACKING TOWARD THE NORTH AT LESS THAN 10 MPH.  
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA...NOLIC...SAN
LUIS...SIL NAGGIA...MOUNTAIN VILLAGE...COVERED WELLS...AK CHIN AND
ANEGAM.

LAT...LON 3243 11219 3234 11164 3188 11195 3189 11224
TIME...MOT...LOC 2219Z 180DEG 0KT 3199 11189

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:30 PM MST, 51 minutes earlier.

Area forecast discussion, Aug 6, 2:30 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST FRI AUG 6 2010

.SYNOPSIS...AN ACTIVE MONSOON PATTERN IS EXPECTED TODAY THROUGH
SUNDAY AS SOUTHEAST ARIZONA REMAINS IN BETWEEN HIGH PRESSURE OVER
NEW MEXICO...AND A TROUGH DEVELOPING WEST OF THE AREA. A FEW OF THE
STORMS COULD BE STRONG THROUGH SUNDAY. A DRIER SOUTHWEST FLOW ALOFT
WILL REDEVELOP EARLY NEXT WEEK AS THE HIGH SHIFTS BACK INTO THE
SOUTHEAST U.S. AND THE WEST COAST TROUGH MOVES INTO THE GREAT BASIN.

&&

.DISCUSSION...ACTIVITY SLOW TO GET GOING THIS AFTERNOON...AS DEBRIS
CLOUDINESS KEEPING TEMPS JUST BELOW CONVECTIVE. STRONG GULF SURGE IN
PROGRESS NOTED BY DEWPOINT OF 75 DEGS AND 15KT SOUTH WIND AT ROCKY
POINT. ATMOSPHERE CONTINUES TO MOISTEN THIS AFTERNOON WITH DEWPOINTS
55-60 DEGREES AND PWAT AROUND 1.50 INCHES...WHICH SHOWED UP NICELY
ON 18Z SPECIAL SOUNDING ALSO COOLER 500 MB TEMP OF -7 DEG C. STRONG
SHEAR PROGGED TO DEVELOP THIS EVENING BY NAM WITH SOUTHEAST 500 MB
FLOW AT 30KTS. STRONG STORMS WITH WIND AND HEAVY RAIN THREAT LIKELY
TO DEVELOP THIS EVENING. HAVE CONTEMPLATED FLASH FLOOD WATCH FOR
BOTH THIS AFTERNOON AND SATURDAY...BUT WILL WAIT TO SEE HOW STORMS
IN MEXICO ORGANIZE. FEEL WITH RAPIDLY INCREASING MOISTURE LEVELS
THAT A FEW LOCATIONS WILL GET VERY HEAVY AMOUNTS DESPITE INCREASED
STORM MOTIONS.

MID AND UPPER HIGH CENTER CURRENTLY IN PLACE OVER SOUTHERN NEW
MEXICO. THIS HAS PLACED SOUTHEAST ARIZONA IN A GENERAL SOUTHERLY
FLOW. MOISTURE IS GRADUALLY INCREASING WITHIN THIS FLOW WITH PWAT
VALUES NOW BETWEEN 1.25-1.50 INCHES. LARGE MCS DEVELOPED LAST NIGHT
OVER SOUTHERN SONORA REMNANT MCV FROM THIS COMPLEX IS PRESENTLY OVER
THE CENTRAL GULF OF CALIFORNIA. DEBRIS CLOUDINESS IS OVER SANTA CRUZ
AND EASTERN PIMA COUNTIES.

TODAY AND TONIGHT...12Z TUS SOUNDING IS VERY SIMILAR TO YESTERDAYS
ALTHOUGH MOISTURE LEVEL APPEARS TO BE IN ERROR WHEN COMPARED TO
GOES PWAT SAT WHICH INDICATES VALUES APPROACHING 1.50 INCHES. FLOW
AND SHEAR PROFILE IS MUCH IMPROVED WITH SSW 15-30 KTS BETWEEN
700-300 MB. NAM PROGS THIS FLOW TO TURN MORE SOUTHEASTERLY DURING
THE AFTERNOON. MOISTURE CONVERGENCE BOUNDARY AND BEST INSTABILITY
CURRENTLY LINING UP OVER EASTERN PIMA...PINAL AND SANTA CRUZ
COUNTIES AND EXPECT WIDESPREAD CONVECTION SOME POSSIBLY SEVERE OVER
THESE AREAS THIS AFTERNOON...PERMITTED DEBRIS CLOUDINESS BREAKS UP
BY NOON. WILL SEND UP AN 18Z SOUNDING TO SEE HOW THE ATMOSPHERE IS
EVOLVING AND HOPEFULLY GET A BETTER SAMPLE OF MOISTURE LEVEL. WEAK
INVERTED TROUGH AS NOTED OVER SOUTHERN CHIHUAHUA AND WILL MOVE
NORTHWEST TOWARDS COCHISE COUNTY OVERNIGHT...MCS LIKELY TO DEVELOP
OVER NORTHERN SONORA WITH THIS FEATURE AND MAY EXTEND INTO SOUTHERN
COCHISE COUNTY.

SATURDAY...SHOULD BE ANOTHER ACTIVE DAY AS REMNANT MCV ROTATES NORTH
FROM GULF OF CALIFORNIA INTO WESTERN PIMA COUNTY...SHOULD ALSO OF
HAD A GULF SURGE BY THIS TIME TO FURTHER INCREASE MOISTURE LEVELS.
FLOW AND SHEAR REMAIN HIGHLY FAVORABLE FOR STORM ORGANIZATION.
DEBRIS CLOUDINESS FROM TONIGHTS CONVECTION MAY ACT AS A
HINDRANCE...ESPECIALLY IF THERE IS A SIGNIFICANT OVERNIGHT COMPLEX
IN SONORA AS SOME MODELS SHOWS.

FLOW TURNS DECIDEDLY MORE SOUTHWESTERLY DURING THE UPCOMING WEEK
WITH A DOWNTURN IN CONVECTION. STILL A ENOUGH MOISTURE ON SUNDAY FOR
CLIMO OR SLIGHTLY BELOW COVERAGE.

&&

.AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS WITH CIGS 4-7KFT AGL
ARE EXPECTED THROUGH AT LEAST 04Z. ISOLD TO WDLY SCT SHRA/TSRA
LINGERING AFTER 04Z WITH SCT-BKN CLOUD BASES OF 5-9KFT. LCL VSBY 2SM
AND CIGS 2KFT NEAR TSRA ALONG WITH WIND GUSTS TO 50 KTS. OTHERWISE
SFC WIND VARIABLE LESS THAN 10 KNOTS. ANOTHER ACTIVE DAY OF
THUNDERSTORMS IS FORECAST SATURDAY. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...SHOEMAKER
AVIATION/FIRE WX...DROZD

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 6, 10:20 AM MST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1020 AM MST FRI AUG 6 2010

AZZ019-029>035-071730-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1020 AM MST FRI AUG 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE NORTHWARD
THROUGH THE EVENING HOURS AND CONTINUE OVERNIGHT. THE MAIN THREAT
WILL BE STRONG AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. VERY
HEAVY RAIN IN EXCESS OF AN INCH PER HOUR COULD LEAD TO FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF STRONG WIND GUSTS AND HEAVY RAINFALL WILL CONTINUE
ON SATURDAY...ALTHOUGH STORM COVERAGE MAY DECREASE ON SUNDAY.

A GENERAL DOWNTURN IN THE MONSOON WILL CONTINUE MONDAY THROUGH
THURSDAY...WITH ONLY ISOLATED THUNDERSTORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 6, 3:21 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
321 PM MST FRI AUG 6 2010

AZZ032-062300-
TOHONO OODHAM NATION AZ-
321 PM MST FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 400 PM
MST...

AT 311 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF SELLS OVER STATE HIGHWAY
86.  THIS STORM WAS TRACKING TOWARD THE NORTH AT LESS THAN 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA...NOLIC...SAN
LUIS...SIL NAGGIA...MOUNTAIN VILLAGE...COVERED WELLS...AK CHIN AND
ANEGAM.

LAT...LON 3243 11219 3234 11164 3188 11195 3189 11224
TIME...MOT...LOC 2219Z 180DEG 0KT 3199 11189

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:49 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee26 min
Aug 5, 6:07 PM MSTSpecial Weather StatementTWC38 min
Aug 5, 6:19 PM MSTSevere Thunderstorm WarningTWCPima26 min
Aug 6, 3:33 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz27 min
Aug 6, 3:34 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 6, 3:58 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Aug 6, 4:18 PM MSTAreal Flood AdvisoryTWCCochise117 min

Nearby

Special Weather Statements in Arizona, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.